Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Austin/San Antonio, TX

April 11, 20114 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 11, 2011, 5:00 AM CDT for 4 counties in Texas. It was in force for 33 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 5:00 AM CDT (10:00 UTC)
Expired
Apr 11, 2011, 5:33 AM CDT
In force
33 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Lee County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 29 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 5:00 AM CDTHAIL 0.51 N Austin, TX
Apr 11, 5:00 AM CDTHAIL 0.71 N Austin, TX
Apr 11, 5:00 AM CDTHAIL 0.884 Nnw Austin, TX
Apr 11, 5:02 AM CDTHAIL 0.253 Ne Austin, TX
Apr 11, 5:02 AM CDTHAIL 0.753 Nne Austin, TX
Apr 11, 5:05 AM CDTTSTM WND DMGManor, TX15 FOOT SECTION OF STURDY WOODEN FENCE BLOWN DOWN ALONG WITH A COUPLE OF 5 INCH PLUS DIAMETER TREE BRANCHES
Apr 11, 5:10 AM CDTHAIL 0.25Austin, TXPEA SIZE HAIL AND ONE LARGE BRANCH SPLIT OFF A TREE ONTO THE ROAD AT ALLANDALE AND BULL CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:39 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS54 KEWX 111000
SVREWX
TXC021-287-453-491-111045-
/O.NEW.KEWX.SV.W.0017.110411T1000Z-110411T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BASTROP COUNTY...
  WEST CENTRAL LEE COUNTY...
  EAST CENTRAL TRAVIS COUNTY...
  SOUTHEASTERN WILLIAMSON COUNTY...

* UNTIL 545 AM CDT.

* AT 451 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WEST LAKE
  HILLS...OR 6 MILES WEST OF AUSTIN...AND MOVING NORTHEAST AT 65 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WINDEMERE...PFLUGERVILLE...
  MANOR...ELGIN...COUPLAND...TAYLOR AND THRALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3068 9725 3036 9711 3023 9778 3039 9786
TIME...MOT...LOC 1000Z 246DEG 55KT 3035 9771

$$
1 follow-up statement
450 
WWUS54 KEWX 111033
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 AM CDT MON APR 11 2011

TXC021-287-453-491-111041-
/O.CAN.KEWX.SV.W.0017.000000T0000Z-110411T1045Z/
WILLIAMSON TX-TRAVIS TX-LEE TX-BASTROP TX-
533 AM CDT MON APR 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BASTROP...WEST
CENTRAL LEE...EAST CENTRAL TRAVIS AND SOUTHEASTERN WILLIAMSON
COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED TO THE ISSUANCE OF THE SEVERE THUNDERSTORM 
WARNING HAS MOVED AWAY FROM THE WARNED AREA. THEREFORE...NWS 
AUSTIN/SAN ANTONIO IS CANCELING THIS WARNING.

LAT...LON 3068 9725 3036 9711 3023 9778 3039 9786
TIME...MOT...LOC 1031Z 246DEG 55KT 3054 9721

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 11, 3:45 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 AM CDT MON APR 11 2011

.DISCUSSION...
A PREFRONTAL TROUGH HAS PUSHED THROUGH THE I-35 CORRIDOR...WITH
ELEVATED CONVECTION BEHIND IT BUT AHEAD OF THE ACTUAL PACIFIC COLD
FRONT. THE TORNADO WATCH WAS DROPPED AT 3 AM FOR OUR AREA DUE TO
UNFAVORABLE SHEAR PROFILES SHOWING IN OUR LOCAL VAD WIND PROFILES.

SKIES ARE FORECAST TO CLEAR RAPIDLY THIS MORNING AS DRY AIR
OVERTAKES THE AREA FROM THE WEST. DEEP LAYER MIXING IS FORECAST
TODAY...WITH BREEZY CONDITIONS AND A SHARP DROP IN DEWPOINT
TEMPERATURES. HIGHS TODAY WILL BE 5 TO 10 DEGREES "COOLER" THAN
YESTERDAY'S...BUT STILL 5-10 DEGREES ABOVE NORMAL. LOWS TONIGHT
WILL DIP WELL BELOW NORMAL UNDER CLEAR SKIES WITH WINDS
DECREASING SHORTLY AFTER SUNSET. ANOTHER DRY DAY IS EXPECTED
TUESDAY UNDER SUNNY SKIES WITH HIGHS SIMILAR TO MONDAY'S. GULF
MOISTURE WILL RETURN WEDNESDAY INTO THURSDAY. ADVECTION-TYPE FOG
AND DRIZZLE ARE POSSIBLE LATE WEDNESDAY NIGHT INTO EARLY THURSDAY.

THE FORECAST FOR THE WEEKEND IS LOW CONFIDENCE AT THIS POINT. THE
00Z GFS PUSHES A COLD FRONT THROUGH OUR AREA LATE FRIDAY INTO
SATURDAY...BUT THE ECMWF IS LESS BULLISH ON THE FROPA. BOTH MODELS
ARE SHOWING QPF OVER THE WEEKEND...BUT SEEMS UNLIKELY GIVEN THE
FORECAST UNDISTURBED NW FLOW ALOFT AND ONGOING DROUGHT. WILL GO
WITH 10 POPS AND NO MENTION OF WEATHER FOR NOW. OUR MAX/MIN TEMP
NUMBERS FOR THE WEEKEND ARE ABOVE THE 00Z GFSMOS...GENERALLY CLOSE
TO NORMAL BUT PERHAPS NOT WARM ENOUGH.

&&

.FIRE WEATHER...
A RED FLAG WARNING CONTINUES FOR ALL OF SOUTH CENTRAL TEXAS TODAY
WITH CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN THE WAKE OF THE
PACIFIC FRONT. MINIMUM RELATIVE HUMIDITIES WILL DIP TO BETWEEN
5-15 PERCENT ACROSS THE AREA BY THIS AFTERNOON. MANY LOCATIONS
ACROSS THE NORTHERN HILL COUNTRY AND EDWARDS PLATEAU RECEIVED
WETTING RAINS OVERNIGHT...BUT WERE NOT WIDESPREAD ENOUGH TO
WARRANT DROPPING THE WARNING THERE.

ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST ACROSS THE EDWARDS
PLATEAU AND RIO GRANDE VALLEY TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  50  86  57  84 /  -    0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  84  45  84  51  84 /  -    0   0   0  -
NEW BRAUNFELS MUNI AIRPORT     87  49  86  54  84 /  -    0   0   0  -
BURNET MUNI AIRPORT            82  49  83  55  83 /   0   0   0   0  -
DEL RIO INTL AIRPORT           85  53  87  59  89 /   0   0   0   0  -
GEORGETOWN MUNI AIRPORT        83  49  84  54  83 /  -    0   0   0  -
HONDO MUNI AIRPORT             88  45  86  56  87 /   0   0   0   0  -
SAN MARCOS MUNI AIRPORT        86  48  85  55  84 /  -    0   0   0  -
LA GRANGE - FAYETTE REGIONAL   84  48  82  55  84 /  10   0   0   0  -
SAN ANTONIO INTL AIRPORT       87  49  84  57  85 /   0   0   0   0  -
STINSON MUNI AIRPORT           87  48  86  56  86 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...WILLIAMSON...
WILSON...ZAVALA.

RED FLAG WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: EDWARDS...KINNEY...MAVERICK...VAL VERDE.

&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...11
Hazardous weather outlook, Apr 11, 4:42 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
442 AM CDT MON APR 11 2011

TXZ171>173-183>194-202>209-217>225-228-120945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
442 AM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A RED FLAG WARNING IS IN EFFECT THROUGH 4 PM CDT THIS AFTERNOON
FOR ALL SOUTH CENTRAL TEXAS. AFTERWARD...MUCH OF SOUTH CENTRAL
TEXAS WITH THE EXCEPTION OF THE EDWARDS PLATEAU AND RIO GRANDE
PLAINS WILL REMAIN UNDER THE RED FLAG WARNING UNTIL 8 PM CDT
THIS EVENING.
IN THE WAKE OF THIS MORNING FRONTAL PASSAGE...MINIMUM RELATIVE
HUMIDITIES WILL DIP TO BETWEEN 5-15 PERCENT ACROSS THE AREA BY
THIS AFTERNOON. NORTHERLY BREEZY CONDITIONS TO PERSIST ACROSS THE
AREA THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
SOUTH CENTRAL TEXAS ON TUESDAY AS RELATIVE HUMIDITIES DROP TO THE
TEENS AND 20S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT NEEDED AT THIS TIME.

In the hours before

Local storm report, Apr 11, 12:56 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1256 AM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HAIL             3 E ROCKSPRINGS         30.02N 100.16W
04/10/2011  E0.50 INCH       EDWARDS            TX   TRAINED SPOTTER

            PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO 45 MPH.

&&

EVENT NUMBER EWX1100081

MCDONALD
Local storm report, Apr 11, 12:58 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 AM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     HAIL             8 SW ROCKSPRINGS        29.93N 100.31W
04/11/2011  E0.70 INCH       EDWARDS            TX   PUBLIC

            DIME SIZE HAIL.

&&

EVENT NUMBER EWX1100082

MCDONALD
Special weather statement, Apr 11, 1:08 AM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
108 AM CDT MON APR 11 2011

TXZ184>189-110700-
BANDERA-EDWARDS-GILLESPIE-KENDALL-KERR-REAL-
108 AM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR BANDERA...REAL...WESTERN
KENDALL...KERR...EASTERN EDWARDS AND GILLESPIE COUNTIES UNTIL 200 AM
CDT...

AT 100 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM CHERRY SPRING TO MOUNTAIN HOME TO
BARKSDALE. THIS LINE IS MOVING EAST AT 30 MPH AND IS EXPECTED TO
REACH FREDERICKSBURG AND COMFORT BY 130 AM.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KERRVILLE...
  COMFORT...
  FREDERICKSBURG...
  CAMP VERDE...
  INGRAM...
  PIPE CREEK...
  KERRVILLE STATE PARK...
  CENTER POINT...
  HARPER...
  CYPRESS CREEK...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 11, 1:13 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
113 AM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 AM     HAIL             12 NW BURNET            30.88N  98.37W
04/11/2011  E0.50 INCH       BURNET             TX   COCORAHS

            PEA TO MARBLE SIZE HAIL WITH HEAVY RAINS NEAR LAKE
            BUCHANAN

&&

EVENT NUMBER EWX1100083

MCDONALD
Special weather statement, Apr 11, 3:40 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 AM CDT MON APR 11 2011

TXZ171>173-110930-
BURNET-LLANO-WILLIAMSON-
340 AM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN
WILLIAMSON...EASTERN LLANO AND BURNET COUNTIES UNTIL 430 AM CDT...

AT 330 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GRANITE SHOALS...OR 6 MILES SOUTHEAST OF
KINGSLAND...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
ISOLATED HEAVY DOWNPOURS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURNET...
  BERTRAM...
  SHADY GROVE...
  JOPPA...
  SUNNYLANE...
  WATSON...
  BRIGGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Apr 11, 4:50 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 AM CDT MON APR 11 2011

TXZ173-111015-
WILLIAMSON-
450 AM CDT MON APR 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON COUNTY UNTIL
515 AM CDT...

AT 447 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WEIR...OR 8 MILES EAST OF GEORGETOWN...
MOVING NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANGER...
  BARTLETT...
  GRANGER DAM...
  WATERLOO...
  HOXIE...
  LANEPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde43 min
Apr 10, 11:29 PM CDTSevere Thunderstorm WarningEWXEdwards31 min
Apr 11, 12:32 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano28 min
Apr 11, 12:52 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano23 min
Apr 11, 4:53 AM CDTSevere Thunderstorm WarningEWXWilliamson26 min
Apr 11, 3:26 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.